Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
April 9, 2000
Question from Illinois, USA:
My 3 year old son was diagnosed with Type 1 diabetes a little over 2 years ago. He takes Humalog and NPH in the morning and Humalog and Humulin at dinner time. He is on a sliding scale for dosage depending on blood sugar readings. Since beginning the Humulin about 6 months ago, from time to time he goes through periods where we are able to completely eliminate the Humulin shot for 3-4 days at a time. During this time his blood sugar levels remain consistent and sometimes continue to drop overnight. Does the Humulin build up in a person's body over time? Or is there another reason for this?
Humulin is not the name of an insulin, but rather is the name of a brand of insulin made by Eli Lilly, a company that makes insulin. I will infer from your question that your son is on a longer-acting insulin such as NPH, Lente, or Ultralente insulin.
Kids can really vary in the way their bodies metabolize insulin. However, insulin typically does not “build up” in the body. Adjusting the insulin for a 3 year old can be a difficult task and I would recommend you review at length any changes with your diabetes team. Frequently, decreasing the amount of longer acting insulin (NPH, Lente, or Ultralente) can work better for nighttime lows than skipping doses. In addition, there are specialty food products with slow-releasing cornstarch which help to prevent lows in the night.